Antibiotics are prescribed with increasing regularity in the United States
for many different types of bacterial infection. Information concerning the
effects of antibiotics on our circulatory systems, specifically the inability of
the blood to clot normally, is not widely disseminated. I believe it should be
as a lack of information in this regard can result in serious hemorrhage, and/or
death. In my personal experience, there have been many occasions when
antibiotics were prescribed for me. Never once do I recall a doctor advising me
to avoid Vitamin E, or any other type of blood thinner, during the course of the
antibiotic medication. This information came to my attention after a
near-disaster concerning the interaction of the two.
Several months ago, my husband was given a prescription for a strong, five-day, antibiotic treatment for bronchial infection. The name of the medication was Zithromax (azithromycin tablets), which, the manufacturer advises, stays in the human system much longer than other types of antibiotics. My husband felt a bit ill after taking the treatment, but we attributed this to the natural kick-back effect of most antibiotics. The physician treating him was very well aware of the fact that we normally take many vitamin and herbal supplements, but at no time did he advise discontinuation of Vitamin E, or give any advice of possible adverse effects in this regard. Neither did the pharmacy.
Shortly after taking the five tablets, my husband was required to leave for a business trip. The night before his flight, I noticed a few drops of blood on the floor. Since he was already asleep, I could not ask him about it, and he was off early the next morning, so once again I was not able to ask. All was well until the day following when I received a telephone call from a business associate of his telling me that my husband was in the hospital, having been admitted to the emergency room. Doctors there tried for five (5) hours to stop the severe nasal hemorrhage and lower the astronomical blood pressure. He lost 20 percent of his blood, according to reports received from our local doctor. He was required to stay at the hospital four (4) days before the doctors felt it was safe to let him go. When he asked to be released earlier, they advised him it could be a fatal mistake. He was a shadow of his normal self.
What caused this? My subsequent research revealed that antibiotics do indeed kill off the "good bacteria" in our gut, as many of us are aware. What may not be as well known is the fact that it is the "good bacteria" that manufacture Vitamin K, the "clotting factor" in our bodies. So, if you take away the good bacteria, thus removing the body's ability to manufacture the clotting factor, AND, if you add to this a known blood-thinner, such as Vitamin E, you are set up for potential hemorrhage. This is in no way an attempt to try to get people not to take either Vitamin E, or antibiotics. Just do not take them together. Wait until you have finished the antibiotics and then you may safely return to the Vitamin E. In the case of Zithromax, it should be remembered that this particular medication stays in the system longer than other antibiotics, and therefore it would be prudent to wait a bit longer to resume the use of Vitamin E.
I do not believe this information is well known--at least it wasn't by those friends with whom I discussed my husband's situation. We were very fortunate. I am extremely grateful to have my husband back. Prayers do get answered.